Alert archive / California / High Wind Watches in 2015

High Wind Watch 4, NWS Las Vegas, NV

December 20, 2015San Bernardino County, California

NWS Las Vegas, NV issued this high wind watch at Dec 20, 2015, 2:10 PM PST for San Bernardino County, California. It took effect at Dec 21, 2015, 12:00 PM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2015, 2:10 PM PST (22:10 UTC)
In effect from
Dec 21, 2015, 12:00 PM PST
Expired
Dec 21, 2015, 2:35 PM PST
In force
3 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WWUS75 KVEF 202210
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PST SUN DEC 20 2015

CAZ523-210615-
/O.NEW.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
210 PM PST SUN DEC 20 2015

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR NORTHWEST SAN BERNARDINO COUNTY...WHICH IS IN EFFECT FROM
TUESDAY MORNING THROUGH TUESDAY AFTERNOON.

* TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY
  MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER
  SUNSET TUESDAY NIGHT.

* WINDS...SUSTAINED WINDS OF 3O TO 40 MPH WILL GUST 50 TO 60 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE
  HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS.
  BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
5 follow-up statements
414 
WWUS75 KVEF 202210 CCA
NPWVEF

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PST SUN DEC 20 2015

CAZ523-210615-
/O.COR.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
210 PM PST SUN DEC 20 2015

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR NORTHWEST SAN BERNARDINO COUNTY...WHICH IS IN EFFECT FROM
TUESDAY MORNING THROUGH TUESDAY AFTERNOON.

* TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY
  MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER
  SUNSET TUESDAY NIGHT.

* WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE
  HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS.
  BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
350 
WWUS75 KVEF 210622
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 PM PST SUN DEC 20 2015

CAZ523-220000-
/O.CON.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
1022 PM PST SUN DEC 20 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY 
  MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE 
  AFTER SUNSET TUESDAY NIGHT. 

* WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY 
  CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED 
  ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
725 
WWUS75 KVEF 211052
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PST MON DEC 21 2015

CAZ520-220000-
/O.EXB.KVEF.HW.A.0004.151221T2000Z-151223T0200Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
252 AM PST MON DEC 21 2015

...HIGH WIND WATCH IN EFFECT FROM NOON PST TODAY THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM NOON PST TODAY THROUGH TUESDAY
AFTERNOON FOR THE OWENS VALLEY ESPECIALLY THE LOWER EASTERN SLOPES
OF THE SIERRA.

* TIMING...STRONG WINDS ALONG THE CREST AND UPPER SLOPES OF THE
  SIERRA THIS MORNING COULD MOVE DOWNSLOPE INTO THE WESTERN EDGES
  OF THE OWENS VALLEY AND POTENTIALLY TO HIGHWAY 395 THIS AFTERNOON.
  STRONG GUSTS WILL BE POSSIBLE AT TIMES THROUGH TUESDAY AFTERNOON
  BEFORE SUBSIDING TUESDAY EVENING.

* WINDS...SUSTAINED WINDS 35 TO 45 MPH AND GUSTS OF 70 MPH OR
  GREATER ALONG CANYON OPENINGS ON THE WEST SIDE OF THE VALLEY.
  GUSTS AROUND 60 MPH COULD REACH COMMUNITIES ALONG HIGHWAY 395.

* IMPACTS..UNSECURED OBJECTS MAY BLOW AWAY. HIGH WINDS CAN TOPPLE
  TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR BLOW WEAKENED
  ROOFS OFF BUILDINGS. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING
  CONDITIONS ALONG HIGHWAY 395. BLOWING DUST COULD REDUCE
  VISIBILITIES AT TIMES AND REDUCE AIR QUALITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ523-220000-
/O.CON.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
252 AM PST MON DEC 21 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY 
  MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE 
  AFTER SUNSET TUESDAY NIGHT. 

* WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY 
  CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED 
  ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
492 
WWUS75 KVEF 211632
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
832 AM PST MON DEC 21 2015

CAZ520-220100-
/O.UPG.KVEF.HW.A.0004.151221T2000Z-151223T0200Z/
/O.NEW.KVEF.HW.W.0007.151221T2000Z-151223T0200Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
832 AM PST MON DEC 21 2015

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM PST TUESDAY.
THIS WARNING REPLACES THE HIGH WIND WATCH WHICH IS NO LONGER IN
EFFECT.

* TIMING...STRONG WINDS ALONG THE CREST AND UPPER SLOPES OF THE
  SIERRA THIS MORNING ARE EXPECTED TO MOVE DOWNSLOPE INTO THE
  WESTERN EDGES OF THE OWENS VALLEY AND HIGHWAY 395 THIS AFTERNOON.
  STRONG GUSTS WILL BE POSSIBLE AT TIMES THROUGH TUESDAY AFTERNOON
  BEFORE SUBSIDING TUESDAY EVENING.

* WINDS...SUSTAINED WINDS 35 TO 45 MPH AND GUSTS OF 70 MPH OR 
  GREATER ALONG CANYON OPENINGS ON THE WEST SIDE OF THE VALLEY. 
  GUSTS AROUND 60 MPH COULD REACH COMMUNITIES ALONG HIGHWAY 395. 

* IMPACTS..UNSECURED OBJECTS MAY BLOW AWAY. HIGH WINDS CAN 
  TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR BLOW 
  WEAKENED ROOFS OFF BUILDINGS. CROSSWINDS MAY CAUSE HAZARDOUS 
  DRIVING CONDITIONS ALONG HIGHWAY 395. BLOWING DUST COULD 
  REDUCE VISIBILITIES AT TIMES AND REDUCE AIR QUALITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ523-220100-
/O.CON.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
832 AM PST MON DEC 21 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY 
  MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE 
  AFTER SUNSET TUESDAY NIGHT. 

* WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY 
  CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED 
  ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
448 
WWUS75 KVEF 212235
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PST MON DEC 21 2015

CAZ523-221200-
/O.UPG.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/
/O.EXB.KVEF.HW.W.0007.151222T1700Z-151223T0200Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
235 PM PST MON DEC 21 2015

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY. THIS
REPLACES THE HIGH WIND WATCH WHICH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY 
  MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE 
  AFTER SUNSET TUESDAY NIGHT. 

* WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE
  HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS.
  LOCALIZED BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ520-221200-
/O.CON.KVEF.HW.W.0007.000000T0000Z-151223T0200Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
235 PM PST MON DEC 21 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST TUESDAY...

* TIMING...STRONG DOWNSLOPE WINDS ARE EXPECTED TO INCREASE LATE THIS
  AFTERNOON AND EVENING ACROSS THE WESTERN AREAS OF THE OWENS VALLEY
  INCLUDING PORTIONS OF HIGHWAY 395. STRONG GUSTS WILL BE POSSIBLE
  AT TIMES THROUGH TUESDAY AFTERNOON BEFORE SUBSIDING TUESDAY
  EVENING.

* WINDS...SUSTAINED WINDS 35 TO 45 MPH AND GUSTS OF 70 MPH OR 
  GREATER ALONG CANYON OPENINGS ON THE WEST SIDE OF THE VALLEY. 
  GUSTS AROUND 60 MPH COULD REACH COMMUNITIES ALONG HIGHWAY 395. 

* IMPACTS..UNSECURED OBJECTS MAY BLOW AWAY. HIGH WINDS CAN 
  TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR BLOW 
  WEAKENED ROOFS OFF BUILDINGS. CROSSWINDS MAY CAUSE HAZARDOUS 
  DRIVING CONDITIONS ALONG HIGHWAY 395. BLOWING DUST COULD 
  REDUCE VISIBILITIES AT TIMES AND REDUCE AIR QUALITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ525-221200-
/O.NEW.KVEF.WI.Y.0029.151222T1700Z-151223T0200Z/
MORONGO BASIN-
INCLUDING THE CITIES OF...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS
235 PM PST MON DEC 21 2015

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY. 

* TIMING...WINDS ARE EXPECTED TO INCREASE TUESDAY MORNING WITH THE
  STRONGEST WINDS DURING THE AFTERNOON. WINDS WILL REMAIN GUSTY
  TUESDAY NIGHT...BUT ARE EXPECTED TO DROP BELOW ADVISORY LEVELS
  AFTER SUNSET.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH.

* IMPACTS...STRONG CROSSWINDS WILL MAKE FOR DIFFICULT DRIVING
  CONDITIONS ON AREA ROADS SUCH AS HIGHWAY 62. AREAS OF BLOWING DUST
  ARE POSSIBLE RESULTING IN REDUCED VISIBILITIES. ANY LOOSE OBJECTS
  WILL BE BLOWN AWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD
RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT
TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Dec 20, 8:52 AM PST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 20, 8:52 AM PST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 AM PST SUN DEC 20 2015

.SYNOPSIS...EXPECT COOLER CONDITIONS TODAY BEHIND A SYSTEM DEPARTING
TO THE EAST WITH PLENTY OF CLOUDS AND SEASONABLE TEMPERATURES
HEADING INTO THE EARLY DAYS OF WINTER. A VIGOROUS TROUGH WILL SETTLE
OVER THE WEST LATER THIS WEEK BRINGING COLDER...UNSETTLED WEATHER
CONDITIONS TO THE AREA JUST IN TIME FOR CHRISTMAS.
&&

.UPDATE...THE QUICK MOVING SYSTEM THAT CAUSED SHOWERS LAST NIGHT IS
MOVING QUICKLY OUT OF THE AREA TO THE EAST. SOME SUNSHINE CAN BE
EXPECTED IN ITS WAKE...HOWEVER...WEAK UPPER LEVEL DISTURBANCES
SKIRTING BY WILL BRING IN INCREASE TO CLOUD COVER BY THE AFTERNOON.
OVERALL FORECAST IN GOOD SHAPE AND NO UPDATES ARE PLANNED THIS
MORNING.
&&

.PREV DISCUSSION...
330 AM PST SUN DEC 20 2015

.SHORT TERM...THROUGH TUESDAY NIGHT.

A BAND OF RAIN SHOWERS MOVED ACROSS THE AREA OVERNIGHT RESULTING IN
RELATIVELY LIGHT PRECIPITATION AMOUNTS. MOST AREAS THAT RECEIVED
RAIN REPORTED LESS THAN A TENTH OF AN INCH BUT THERE WERE A FEW
GAUGES THAT REPORTED A LITTLE MORE THAN THAT. AT 3 AM, THE SHOWER
ACTIVITY HAD MOVED EAST OF LAS VEGAS AND WAS MAINLY OVER FAR EASTERN
CLARK AND MOHAVE COUNTIES.

THERE COULD BE A FEW LINGERING SHOWERS OVER PRIMARILY MOHAVE COUNTY
THROUGH THE MORNING HOURS AS THE SYSTEM DEPARTS TO THE EAST.
NORTHWEST FLOW SETS UP ACROSS THE FORECAST AREA TODAY AND PERSISTS
THROUGH TUESDAY. IN THIS PATTERN, EXPECT TO SEE PLENTY OF CLOUDS
MOVING ACROSS THE AREA AND OCCASIONAL LIGHT SHOWER ACTIVITY OVER THE
FAR NORTHERN MOUNTAINS AS WEAK EMBEDDED DISTURBANCES PASS BY. THE
EVOLVING WEATHER PATTERN THIS WEEK IS FAVORABLE FOR WINDY CONDITIONS
DEVELOPING ACROSS THE WESTERN MOJAVE DESERT BEGINNING LATE MONDAY
AND CONTINUING INTO TUESDAY. WIND HAZARD PRODUCTS MAY BE NEEDED AT
SOME POINT. TEMPERATURES WILL BE SEASONAL THROUGH MONDAY THEN COULD
WARM TO ABOVE NORMAL FOR THE FIRST DAY OF WINTER.

.LONG TERM...WEDNESDAY ONWARD.

TONIGHT'S LONG TERM LESSON FOR THIS FORECASTER COMES IN THE FORM OF
A QUESTION...HOW MANY TIMES DOES THE ATMOSPHERE HAVE TO DO THE SAME
THING BEFORE WE CATCH ON?

NORTHWEST UPPER-LEVEL FLOW BEGINS THE LONG TERM WITH AN EMBEDDED 500-
MB VORT MAX IN THE VICINITY OF SE ID/W WY/N UT. ANY LINGERING PRECIP
ASSOCIATED WITH THIS SYSTEM SHOULD QUICKLY EXIT OUR NORTHEAST CWA
DURING THE DAY WEDNESDAY. MEANWHILE...A STRONGER SHORTWAVE TROUGH
DIGS SOUTHEASTWARD INTO THE NORTHERN CA COAST BY 12Z THURSDAY. ASIDE
FROM SOME MINOR DISCREPANCIES IN TIMING AND LOCATION OF THE VORT
MAX...GFS/ECMWF ARE IN DECENT AGREEMENT THROUGH THIS TIME. THE
DIFFERENCES SHOW UP AFTER THIS...WITH THE 00Z/06Z GFS DIGGING THE
TROUGH CLOSER TO THE CA COAST WHILE GAINING A REASONABLY STRONG
POSITIVE TILT. ECMWF MAINTAINS MORE OF A NEUTRAL TILT WHILE
PROGRESSING THE TROUGH MUCH FURTHER EAST INTO THE INTERIOR SOUTHWEST
BY 00Z SATURDAY.

NEITHER OF THESE SIMULATIONS IS REMINISCENT OF WHAT WAS SEEN LAST
NIGHT...IN WHICH THE ECMWF WAS SLOWER/DEEPER/WETTER WITH THE TROUGH
PASSAGE. THE ENSEMBLE OUTPUT IS NOT PARTICULARLY ENLIGHTENING
EITHER...WITH SUBSTANTIAL SPREAD OBSERVED WITH THE GFS
MEMBERS...INCLUDING SOME THAT PROGRESS THE TROUGH MORE SIMILARLY TO
THE 00Z ECMWF. SENSITIVITIES APPEAR TO LIE WITH THE EVOLUTION OF THE
UPSTREAM AMPLIFICATION OF A SUBTROPICAL RIDGE AND DEEPENING OF
ANOTHER UPPER-LEVEL LOW/TROUGH IN THE NE PACIFIC. GIVEN THAT THESE
PHENOMENA ARE POORLY SAMPLED AND LEAD TO POOR PREDICTABILITY IN
GENERAL...EXPECT THE MODEL DISCREPANCIES TO CONTINUE DAY 5
ONWARD...AS HAS BEEN THE THEME THIS COOL SEASON.

SO THE LONG TERM FORECAST THURSDAY AND BEYOND IS VERY LOW
CONFIDENCE...BUT SOME SIMILARITIES AMONG THE MODEL OUTPUT HAVE
EMERGED THAT PROVIDE A GLIMMER OF HOPE REGARDING THE MORE SPECIFIC
DETAILS OF THE HOLIDAY FORECAST. FIRST...THE PRECIP FORECAST IN OUR
AREA DURING TROUGH PASSAGE LOOKS CONSIDERABLY LOWER THAN THIS TIME
YESTERDAY. SUSPECT THIS HAS TO DO WITH THE SUBTLE BUT IMPORTANT
CHANGE IN ORIENTATION OF THE UPPER-LEVEL FLOW PRIOR TO PASSAGE.
YESTERDAY DEPICTIONS WERE MORE WEST-SOUTHWESTERLY...WHEREAS TODAY
FLOW APPEARS WEST-NORTHWESTERLY. GIVEN THE FASTER PROGRESSION OF THE
ECMWF AND THE UNFAVORABLE POSITIONING OF THE TROUGH AXIS PRESENTED
BY THE GFS...NEITHER IS PARTICULARLY FAVORABLE FOR SUBSTANTIAL
PRECIP IN OUR CWA. NEVERTHELESS...ODDS LOOK DECENT THAT MOST OF THE
AREA WILL SEE AT LEAST A BRIEF WINDOW OF HIGHER PRECIP
CHANCES...ESPECIALLY THE HIGHER TERRAIN OF THE SIERRA...THE SOUTHERN
GREAT BASIN...AND MOHAVE COUNTY. FAR SOUTHWEST PORTIONS OF THE AREA
MAY GET SKUNKED ENTIRELY IF TODAY'S OUTPUT IS TO BE BELIEVED.

THE SECOND IS THAT THE UPPER-LEVEL FLOW IS FAR LESS FAVORABLE FOR
THE STRONG SURFACE WINDS ADVERTISED YESTERDAY DURING TROUGH
PASSAGE...EXCEPT FOR THE MOJAVE DESERT AND MORONGO BASIN. NOT
TOTALLY SOLD IN REDUCING WINDS AS MUCH AS ADVERTISED TODAY...BUT THE
TREND IS DEFINITELY DOWNWARD FOR THE SIERRA...SPRING MOUNTAINS...AND
ADJACENT DOWNSTREAM VALLEYS.

THE THIRD IS THAT SNOW LEVELS LOOK TO BE LOW BY FRIDAY
MORNING...NEAR 3500 FEET WITH EVEN LOWER VALUES IN THE NORTHERN AND
WESTERN CWA. SO ANY PRECIP THAT FALLS IN THE OWENS VALLEY AND MUCH
OF THE SOUTHERN GREAT BASIN WILL LIKELY BE SNOW BY THIS POINT.
ADDITIONALLY...GUIDANCE HAS TRENDED DOWNWARD WITH TEMPS FRIDAY AND
SATURDAY...SO CONFIDENCE IS INCREASING THAT TEMPS WILL BE 7-15
DEGREES BELOW AVERAGE BY THIS TIME.

IF MUCH OF THIS SOUNDS FAMILIAR...THAT'S BECAUSE THIS SYSTEM IS
LOOKING MORE AND MORE LIKE THE SEVERAL THAT HAVE PASSED OUR AREA
RECENTLY. ORIGINATES FROM THE NORTHWEST...RELATIVELY FAST
PROGRESSION THROUGH THE AREA...A SHARP COOLDOWN...AND SOME BUT NOT A
LOT OF PRECIP.

ONE LAST NOTE...THE SPREAD IN THE GFS/EURO BECOMES ALMOST COMICALLY
BAD BY THE WEEKEND. THE GFS BRIEFLY DEVELOPS A CUT-OFF UPPER-LEVEL
LOW IN NORTHWEST MEXICO WHILE THE ECMWF DEVELOPS AN UPPER-LEVEL LOW
IN THE GREAT LAKES REGION. YIKES.

.AVIATION...FOR MCCARRAN...THE BAND OF LOWER CLOUDS AND SHOWERS THAT
WAS OVER THE LAS VEGAS VALLEY WILL SHIFT QUICKLY EAST EARLY THIS
MORNING. A FEW LOWER CLOUDS MAY LINGER EARLY THIS MORNING BUT
OTHERWISE AN INCREASE IN HIGH CLOUDS IS EXPECTED THIS AFTERNOON WITH
CIGS AOA 12 KFT. SOME HIGH CLOUDS WILL PERSIST THROUGH TONIGHT.
SOUTH/SOUTHWEST WINDS MAY BE A BIT GUSTY EARLY THIS MORNING BEFORE
15Z. OTHERWISE WINDS WILL BE LIGHT AND VARIABLE MOST OF TODAY AND
TONIGHT WITH LOW CONFIDENCE IN ANY SPECIFIC DIRECTION.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A BAND OF LOWER CLOUDS AND SHOWERS WILL MOVE EAST OUT
OF MOHAVE COUNTY EARLY THIS MORNING. OTHERWISE...THERE WILL BE A
GRADUAL INCREASE IN MID AND HIGH LEVEL CLOUDS FROM THE NORTHWEST
TODAY WITH HIGH CLOUDS PERSISTING TONIGHT. CEILINGS SHOULD GENERALLY
REMAIN AOA 10 KFT. OVERALL WINDS WILL BE MAINLY 10 KTS OR LESS WITH
DIRECTION VARIABLE ACROSS THE REGION. THE EXCEPTION MAY BE SOME
BREEZY WEST WINDS IN WESTERN SAN BERNARDINO COUNTY TODAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.
HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES
&&

UPDATE...STEELE
SHORT TERM...SALMEN
LONG TERM...SHAFER
AVIATION...HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

High Wind Watches in California, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.